The Annals of Applied Probability

Qualitative properties of $\alpha$-fair policies in bandwidth-sharing networks

D. Shah, J. N. Tsitsiklis, and Y. Zhong

Full-text: Open access


We consider a flow-level model of a network operating under an $\alpha$-fair bandwidth sharing policy (with $\alpha>0$) proposed by Roberts and Massoulié [Telecomunication Systems 15 (2000) 185–201]. This is a probabilistic model that captures the long-term aspects of bandwidth sharing between users or flows in a communication network.

We study the transient properties as well as the steady-state distribution of the model. In particular, for $\alpha\geq1$, we obtain bounds on the maximum number of flows in the network over a given time horizon, by means of a maximal inequality derived from the standard Lyapunov drift condition. As a corollary, we establish the full state space collapse property for all $\alpha\geq1$.

For the steady-state distribution, we obtain explicit exponential tail bounds on the number of flows, for any $\alpha>0$, by relying on a norm-like Lyapunov function. As a corollary, we establish the validity of the diffusion approximation developed by Kang et al. [Ann. Appl. Probab. 19 (2009) 1719–1780], in steady state, for the case where $\alpha=1$ and under a local traffic condition.

Article information

Ann. Appl. Probab., Volume 24, Number 1 (2014), 76-113.

First available in Project Euclid: 9 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx] 68M12: Network protocols
Secondary: 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Bandwidth-sharing policy state space collapse $\alpha$-fair heavy traffic


Shah, D.; Tsitsiklis, J. N.; Zhong, Y. Qualitative properties of $\alpha$-fair policies in bandwidth-sharing networks. Ann. Appl. Probab. 24 (2014), no. 1, 76--113. doi:10.1214/12-AAP915.

Export citation


  • [1] Bertsekas, D. (1999). Nonlinear Programming. Athena Scientific, Belmont, MA.
  • [2] Bertsimas, D., Gamarnik, D. and Tsitsiklis, J. N. (2001). Performance of multiclass Markovian queueing networks via piecewise linear Lyapunov functions. Ann. Appl. Probab. 11 1384–1428.
  • [3] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [4] Bonald, T. and Massoulié, L. (2001). Impact of fairness on Internet performance. ACM SIGMETRICS Performance Evaluation Review 29 82–91.
  • [5] Bramson, M. (1998). State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Systems Theory Appl. 30 89–148.
  • [6] De Veciana, G., Konstantopoulos, T. and Lee, T. (2001). Stability and performance analysis of networks supporting elastic services. IEEE/ACM Transactions on Networking 9 2–14.
  • [7] Eryilmaz, A. and Srikant, R. (2012). Asymptotically tight steady-state queue length bounds implied by drift conditions. Queueing Syst. 72 311–359.
  • [8] Foss, S. and Konstantopoulos, T. (2004). An overview of some stochastic stability methods. J. Oper. Res. Soc. Japan 47 275–303.
  • [9] Gallager, R. (1996). Discrete Stochastic Processes. Kluwer Academic, Norwell, MA.
  • [10] Gamarnik, D. and Zeevi, A. (2006). Validity of heavy traffic steady-state approximation in generalized Jackson networks. Ann. Appl. Probab. 16 56–90.
  • [11] Grimmett, G. R. and Stirzaker, D. R. (2001). Probability and Random Processes, 3rd ed. Oxford Univ. Press, New York.
  • [12] Hajek, B. (1982). Hitting-time and occupation-time bounds implied by drift analysis with applications. Adv. in Appl. Probab. 14 502–525.
  • [13] Kang, W. N., Kelly, F. P., Lee, N. H. and Williams, R. J. (2009). State space collapse and diffusion approximation for a network operating under a fair bandwidth sharing policy. Ann. Appl. Probab. 19 1719–1780.
  • [14] Kelly, F. P., Maulloo, A. K. and Tan, D. K. H. (1998). Rate control for communication networks: Shadow prices, proportional fairness and stability. Journal of the Operational Research Society 49 237–252.
  • [15] Kelly, F. P. and Williams, R. J. (2004). Fluid model for a network operating under a fair bandwidth-sharing policy. Ann. Appl. Probab. 14 1055–1083.
  • [16] Mo, J. and Walrand, J. (2000). Fair end-to-end window-based congestion control. IEEE/ACM Transactions on Networking 8 556–567.
  • [17] Roberts, J. and Massoulié, L. (2000). Bandwidth sharing and admission control for elastic traffic. Telecomunication Systems 15 185–201.
  • [18] Shah, D., Tsitsiklis, J. N. and Zhong, Y. (2010). Qualitative properties of alpha-weighted scheduling policies. ACM SIGMETRICS Performance Evaluation Review 38 239–250.
  • [19] Srikant, R. (2005). Models and methods for analyzing Internet congestion control algorithms. In Advances in Communication Control Networks. Lecture Notes in Control and Inform. Sci. 308 65–86. Springer, Berlin.
  • [20] Stolyar, A. L. (2008). Large deviations of queues sharing a randomly time-varying server. Queueing Syst. 59 1–35.
  • [21] Subramanian, V. G. (2010). Large deviations of max-weight scheduling policies on convex rate regions. Math. Oper. Res. 35 881–910.
  • [22] Venkataramanan, V. J. and Lin, X. (2009). On the large-deviations optimality of scheduling policies minimizing the drift of a Lyapunov function. In Proceedings of the 47th Annual Allerton Conference on Communication, Control, and Computing 919–926. IEEE.
  • [23] Williams, R. J. (1998). Diffusion approximations for open multiclass queueing networks: Sufficient conditions involving state space collapse. Queueing Systems Theory Appl. 30 27–88.
  • [24] Ye, H. and Yao, D. (2012). A stochastic network under proportional fair resource control—diffusion limit with multiple bottlenecks. Oper. Res. 60 716–738.